l-DOPA-induced dyskinesia is a common side effect developed after chronic treatment with 3,4-dihydroxyphenyl-l-alanine (l-DOPA) in Parkinson's disease. The biological mechanisms behind this side effect are not fully comprehended although involvement of dopaminergic, serotonergic, and glutamatergic systems has been suggested. The present study utilizes in vivo amperometry to investigate the impact from unilateral 6-hydroxydopamine lesions and l-DOPA (4 mg/kg, including benserazide 15 mg/kg) -induced dyskinetic behavior on striatal basal extracellular glutamate concentration and potassium-evoked glutamate release in urethane-anesthetized rats. Recordings were performed before and after local l-DOPA application in the striatum. In addition, effects from the 5-HT1A receptor agonist (2R)-(+)-8-hydroxy-2-(di-n-propylamino)tetralin hydrobromide (8-OHDPAT; 1 mg/kg) was assessed on glutamate release and on dyskinetic behavior. The results revealed a bilateral ~30% reduction of basal extracellular glutamate concentration and attenuated potassium-evoked glutamate release after a unilateral dopamine-depletion in l-DOPA naïve animals. In dyskinetic subjects, basal glutamate concentration was comparable to normal controls, although potassium-evoked glutamate release was reduced to similar levels as in drug naïve dopamine-lesioned animals. Furthermore, acute striatal l-DOPA administration attenuated glutamate release in all groups, except in the dopamine-lesioned striatum of dyskinetic animals. Co-administration of 8-OHDPAT and l-DOPA decreased dyskinesia in dopamine-lesioned animals, but did not affect potassium-evoked glutamate release, which was seen in normal animals. These findings indicate altered glutamate transmission upon dopamine-depletion and dyskinesia.
|State||Published - Feb 4 2013|
ASJC Scopus subject areas